Desktop version

Home arrow Health

  • Increase font
  • Decrease font


<<   CONTENTS   >>

Will having diabetes affect my ability to do my job?

The extent to which your diabetes will impact upon your job will depend on the nature of the job, the severity and complications of your diabetes, and the treatment you are taking for it. Many types of work will be affected only in a minor way, if at all, by the fact that you have diabetes. However, work that has implications for public safety, such as commercial operation of a vehicle (such as a bus, taxicab, train, or airplane), heavy machinery (such as a crane or a wrecker), or weapons (such as military weaponry) will be significantly impacted if you experience severe or unpredictable low blood sugar episodes. These are a significant risk if you take insulin or the type of pills known as sulfonylureas or meglitinides. Therefore, licensing authorities or your employer may be empowered (or even obliged) to limit your ability to perform these types of jobs, or set a strict set of criteria that must be satisfied (such as frequent verifiable glucose testing with a low frequency of low blood sugars) for you to do so.

Types of work where you are likely to place yourself, but not others, at higher risk are generally unregulated. Most involve a risk of falling from a height or self- injury with machinery. You should discuss with your doctor and/or diabetes educator the extent to which you are increasing your risk of injury and make an informed decision as to whether to pursue or continue this line of work. Examples of this type of job include roofing, commercial saw operation, and high- rise construction work.

I will be traveling. How do I handle the time changes with my insulin shots?

Traveling more than one or two time zones distant can temporarily throw off the timing of your injections and meals in relation to your previous injection pattern. This is further complicated by changes in your sleeping pattern, so that you may feel like eating at times other than set mealtimes or you may feel like sleeping when you would normally eat. Also, your daily pattern of hormonal changes (your diurnal rhythm), which can influence your blood sugars, may take several days to adjust to your new location. Moreover, travel these days can be quite stressful and your blood sugars can be affected by this, too. Therefore, some temporary disruption in your blood sugar control is to be expected, as many things are going on all at once.

If the journey is not too long and the stay will be relatively brief, some choose to adhere to their established meal and insulin injection pattern regardless of the time change and will take their shots and eat their meals correspondingly earlier or later. For most of us, this is not feasible as we need to be social with others at our destination. The key is to transition to a new pattern while trying to avoid a knock-on or stacking effect from the change in timing of insulin shots. When traveling west, your day will be longer, and will probably involve an additional meal or wider spacing in time between meals. When traveling- east, a meal may be missed, but the next day's first meal will come earlier. In general, it is preferable to accept some higher blood sugars, which if moderate and shortlived, are not dangerous, versus low blood sugars, which may be more difficult to treat in an unfamiliar environment where access to food may be unpredictable. If taking a meal earlier in relation to the prior meal than is usual for you, you will probably eat less, and therefore a modest reduction in your short-acting insulin shot is probably wise. If taking a meal later, then a snack between meals may be more important than usual. Of course, checking your blood sugars regularly is very important, and including a correction factor for the unpredictable factors that may affect your blood sugar (e.g., stress, fatigue) is very helpful. Cycling the long-acting insulin shots into a new pattern can be the most challenging. If the next scheduled injection is much earlier than usual, based on the new time zone, it may be reasonable to delay it to some degree, especially if it is a relatively peakless insulin, such as glargine or detemir. A combination of dose reduction and a delay in timing can help to avoid hypoglycemia, with the goal of gradually moving it forward to fit into the new time zone. Conversely, if the injection needs to be delayed, this can often be managed with an additional injection of short-acting insulin, together with a snack, if needed to bridge the gap. It is recommended that you talk to your doctor about your travel plans and how to manage these. It is often helpful to keep your testing and meal schedule, when possible, on the time zone of the place from which you departed for the first 24 hours and then make adjustments when you are settled in the new location.

 
<<   CONTENTS   >>

Related topics